Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 77, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 13, 2017, 5:35 PM EDT for Kosciusko County, Whitley County, Indiana. It was in force for 25 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 5:35 PM EDT (21:35 UTC)
- Expired
- Jun 13, 2017, 6:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kosciusko County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 27 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 5:35 PM EDT | TSTM WND DMG | 2 W Collamer, IN | REPORTS OF MULTIPLE TREES DOWN IN SOUTH WHITLEY AREA. LARGE, HEALTHY TREES. WINDS ESTIMATED AT 50-60 MPH AND NICKLE SIZED HAIL ALSO OBSERVED AT SR 14 AND CR 700. |
| Jun 13, 5:35 PM EDT | TSTM WND DMG | 2 W Collamer, IN | REPORTS OF MULTIPLE TREES DOWN IN SOUTH WHITLEY AREA. WINDS ESTIMATED AT 50-60 MPH AND NICKLE SIZED HAIL ALSO OBSERVED AT SR 14 AND CR 700. |
| Jun 13, 5:42 PM EDT | TSTM WND DMG | 1 Ssw Collamer, IN | TREE DAMAGE REPORTED AT RIVER RD & CR S 950 W. |
| Jun 13, 5:42 PM EDT | TSTM WND DMG | Collamer, IN | TREE DAMAGE ON W RIVER ROAD. TREES WERE LARGE AND HEALTHY. |
| Jun 13, 5:43 PM EDT | TSTM WND DMG | 1 S Collamer, IN | POWER LINES DOWNED ON W 700 S BETWEEN 850W AND 900W. |
| Jun 13, 5:43 PM EDT | TSTM WND DMG | 1 Sse Collamer, IN | POWER LINES DOWNED ON W 700 S BETWEEN 850W AND 900W. |
| Jun 13, 5:49 PM EDT | TSTM WND DMG | South Whitley, IN | TREE DAMAGE ON 500 S JUST WEST OF SR 5. TREES WERE LARGE AND HEALTHY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1831 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355
WUUS53 KIWX 132135
SVRIWX
INC085-183-132200-
/O.NEW.KIWX.SV.W.0077.170613T2135Z-170613T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
535 PM EDT TUE JUN 13 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
West central Whitley County in northeastern Indiana...
Southeastern Kosciusko County in north central Indiana...
* Until 600 PM EDT
* At 535 PM EDT, a severe thunderstorm was located near South
Whitley, or 8 miles northeast of North Manchester, moving northeast
at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
South Whitley, Larwill, Sidney and Collamer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4107 8568 4108 8570 4108 8582 4118 8567
4118 8565 4119 8565 4121 8563 4111 8552
4103 8568
TIME...MOT...LOC 2135Z 233DEG 11KT 4111 8568
HAIL...1.00IN
WIND...60MPH
$$
LEWISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:03 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 13, 3:03 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion...Correction National Weather Service Northern Indiana 303 PM EDT Tue Jun 13 2017 .SYNOPSIS... Issued at 232 PM EDT Tue Jun 13 2017 Hot and humid conditions will persist through Thursday with highs generally in the upper 80s to near 90 and lows near 70. This humidity may also help create scattered showers and thunderstorms each day near a weak frontal boundary, best chances during the afternoon and early evening hours. By the weekend, temperatures will be closer to normal, but still feature periodic chances for rain. && .SHORT TERM...(Late This Afternoon through Wednesday Night) Issued at 232 PM EDT Tue Jun 13 2017 Remaining hot/humid with periodic shower/storm chances... Widely scattered pulse showers/storms will continue across nrn IN/nw OH/sc Lower MI into the late afternoon and early evening...in an area of weak low level convergence (marine enhanced) and ample boundary layer moisture/CAPE. Lacking deep layer forcing/shear under an upper ridge axis should limit coverage/intensity, though cannot rule out isolated 40-60 mph wind gusts, hail, and locally heavy rain with stronger cores. Diurnally driven stabilizing effects will support a trend toward mainly dry conditions under the upper ridge axis tonight into Wednesday morning. However, did hold onto at least some low PoPs during this time given lingering MUCAPE with 10-20 knots of low level southwest flow into weak convergence zone (expected to reorient more nw to se across sw Lower MI/nrn IN). The best signal for thunderstorm development continues to be later Wednesday into Wednesday night as the upper ridge axis shifts off to the east and a lead/convectively aided shortwave tracks east into this unstable environment/lingering subtle frontal zone. Locally heavy rain will continue to be the main threat given slow storm movement and high moisture content. A lesser threat with be isolated strong/severe storms with slight uptick in deep layer shear to near 20 knots. && .LONG TERM...(Thursday through Tuesday) Issued at 232 PM EDT Tue Jun 13 2017 A more active/quasi-zonal northern stream flow regime will take hold on the region late this week into the weekend...with the result being a trend toward slightly cooler (closer to normal) temps and periodic chances for showers/storms as several impulses propagate through. Confidence in timing of higher PoPs offered by the 12z model consensus during these periods remains low given reliance on waves (timing) to take advantage of building heat/instability each day. Cooler/drier conditions are then expected into early next week as upper troughing becomes better established forcing instability axis well south. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 105 PM EDT Tue Jun 13 2017 Plenty of instability and temps near convective initiation...all it took was convective outflow to trigger. Outflow swept southward across Lake MI and this has triggered isold convection at KSBN. Likewise convection is kicking off throughout the region. Shear is weak and most storms will quickly develop vertically before collapsing. This is also favorable to outflow boundary formation and subsequent triggering. Have kept VFR conditions in the TAFs and expect to see a break in the convection after 02Z. Another round of convection will form overnight / early Wednesday morning. With the moisture from the showers and abundant BL moisture...cannot rule out patchy fog overnight but not extensive or deep enough to include in the individual TAF sites. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Lewis Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 13, 4:57 AM EDT, 12 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 457 AM EDT Tue Jun 13 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-141030- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 457 AM EDT Tue Jun 13 2017 /357 AM CDT Tue Jun 13 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Scattered thunderstorms are expected, especially this afternoon and evening. A few storms may have small hail and localized wind gusts to 50 mph. Maximum afternoon heat index values will reach into the middle 90s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday. A few storms late Wednesday afternoon into Wednesday night could be strong to severe with large hail and damaging wind gusts possible. There are also chances for thunderstorms Thursday, Friday afternoon and again on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-141030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 457 AM EDT Tue Jun 13 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms, primarily this afternoon and evening. A few storms could have wind gusts to 30 knots and locally higher waves. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday. A few storms late Wednesday afternoon into Wednesday night could be strong to severe with large hail and wind gusts to 50 knots possible. There are also chances for thunderstorms Thursday, Friday afternoon and again on Saturday and Sunday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Jun 13, 4:54 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
454 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 1 E STEUBENVILLE 41.53N 85.01W
06/13/2017 STEUBEN IN EMERGENCY MNGR
SMALL TO MEDIUM SIZED TREES DOWN WITH
FENCING AT OLD 27.. CATTLE GOT LOOSE AS A
RESULT OF DAMAGE BUT ARE NOW CONTAINED.
&&
MCDSpecial weather statement, Jun 13, 4:54 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
454 PM EDT TUE JUN 13 2017
OHZ015-016-024-132130-
Putnam-Van Wert-Paulding-
454 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN PUTNAM...SOUTHERN
PAULDING AND NORTHEASTERN VAN WERT COUNTIES...
At 454 PM EDT, a strong thunderstorm was located 7 miles southwest of
Continental, or 13 miles north of Delphos, moving east at 15 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Paulding, Payne, Continental, Ottoville, Oakwood, Grover Hill,
Dupont, Scott, Melrose, Haviland, Latty, Cloverdale, Broughton,
Wetzel, Worstville, Charloe, Tipton, Roselms, Cavett and North Creek.
LAT...LON 4091 8421 4095 8473 4113 8476 4117 8434
4117 8421
TIME...MOT...LOC 2054Z 261DEG 11KT 4104 8439
NWSLocal storm report, Jun 13, 5:05 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 1 E ASHLEY 41.53N 85.05W
06/13/2017 DE KALB IN EMERGENCY MNGR
CORRECTION FOR LOCATION: SMALL TO MEDIUM
SIZED TREES DOWN WITH FENCING AT OLD 27.
CATTLE GOT LOOSE AS A RESULT OF DAMAGE BUT
ARE NOW CONTAINED.
&&
MCDSpecial weather statement, Jun 13, 5:22 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
522 PM EDT TUE JUN 13 2017
OHZ004-005-132200-
Henry-Defiance-
522 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN DEFIANCE AND SOUTH
CENTRAL HENRY COUNTIES...
At 522 PM EDT, a strong thunderstorm was located near Defiance,
moving east at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Defiance, Napoleon, Holgate, Hamler, Malinta, Florida, New Bavaria,
Jewell, Pleasant Bend, Ayersville, Brunersburg, Okolona, Elery and
Standley.
LAT...LON 4117 8434 4121 8434 4121 8440 4137 8445
4141 8404 4117 8403
TIME...MOT...LOC 2122Z 268DEG 12KT 4127 8430
NWSLocal storm report, Jun 13, 5:27 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
527 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL ELIDA 40.79N 84.20W
06/13/2017 M0.75 INCH ALLEN OH BROADCAST MEDIA
WIND GUST TO 40 MPH ESTIMATED AS WELL.
&&
MCDSpecial weather statement, Jun 13, 5:33 PM EDT, 2 minutes before
Special Weather Statement National Weather Service Northern Indiana 533 PM EDT TUE JUN 13 2017 OHZ005-016-132200- Henry-Putnam- 533 PM EDT TUE JUN 13 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PUTNAM AND SOUTHEASTERN HENRY COUNTIES... At 533 PM EDT, a strong thunderstorm was located over Leipsic, or near Ottawa, moving east at 15 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Ottawa, Leipsic, Deshler, Pandora, Glandorf, West Leipsic, Gilboa, Belmore, Prentiss and Gallup. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4100 8412 4118 8412 4121 8388 4092 8388 TIME...MOT...LOC 2133Z 268DEG 12KT 4110 8403 NWS
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 12:46 PM EDT | Special Weather Statement | IWX | Saint Joseph | 29 min |
| Jun 13, 1:31 PM EDT | Special Weather Statement | IWX | Saint Joseph | 29 min |
| Jun 13, 1:54 PM EDT | Special Weather Statement | IWX | Elkhart | 36 min |
| Jun 13, 2:03 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 27 min |
| Jun 13, 2:27 PM EDT | Special Weather Statement | IWX | LaGrange | 33 min |
| Jun 13, 2:59 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 31 min |
| Jun 13, 3:13 PM EDT | Special Weather Statement | IWX | Starke | 47 min |
| Jun 13, 3:20 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 15 min |
| Jun 13, 4:05 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 40 min |
| Jun 13, 4:08 PM EDT | Special Weather Statement | IWX | Allen, Wabash, Whitley | 37 min |
| Jun 13, 4:11 PM EDT | Special Weather Statement | IWX | Fulton, Pulaski, White | 34 min |
| Jun 13, 4:33 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko | 27 min |
| Jun 13, 4:54 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wabash, Whitley | 36 min |
| Jun 13, 5:25 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Wabash | 35 min |
| Jun 13, 5:45 PM EDT | Special Weather Statement | IWX | White | 60 min |
| Jun 13, 6:16 PM EDT | Areal Flood Warning | IWX | White | 6 hr |
| Jun 13, 7:23 PM EDT | Special Weather Statement | IWX | LaPorte | 52 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.